MAUDE Adverse Event Report: ALPHATEC SPINE INC 4.0 MM VARIABLE ANGLE, SELF-DRILLING HEXALOBE SCREW, 16 MM (TI-6AI-4V ELI); SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS

ALPHATEC SPINE INC 4.0 MM VARIABLE ANGLE, SELF-DRILLING HEXALOBE SCREW, 16 MM (TI-6AI-4V ELI); SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Model Number 71240-16
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information provided by the sales rep revealed the surgeon has recently changed his technique and started using shorter plates and inserting screws at a higher angulations, an angle that is much greater than what the trestle luxe plate affords.He says he's been trying to get compression with his plate and screw construct with this recent change of technique for better fusions.This type of issue has only been seen post-op with corpectomies the few times this has happened.The rep believes this might be a result of increased load being placed on the top screws because of the limited points of fixation the surgeon is working with.The surgeon has consistently used the trestle luxe plating system since 2014.He is familiar with the suggested angulations provided within the surgical technique.Review of the device history records revealed no manufacturing, processing or design related irregularities.The trestle luxe construct was found to be properly manufactured and released in accordance with the device master record.Previous engineering investigation determined that this type of occurrence is the results of over angulation of the anchoring plate screw.Both the surgical technique (lit-84315) and instructions for use (ins-048) state; the surgeon must take great care to properly position bone screw holes when using the variable drill guide and self-centering awl.Excessively converging hole patterns may prohibit proper seating of the bone screws.Hole patterns angled beyond 9° may prohibit proper seating.
 
Event or Problem Description
Post-op x-rays taken (b)(6) 2017 revealed both screws at the c4 had completely passed thru the plate.Revision surgery was conducted on (b)(6) 2017 in which the trestle luxe system was removed and replaced with a competitor's product the trestle luxe anterior plating system was originally implanted on (b)(6) 2017 during a cervical corpectomy procedure.

Brand Name
4.0 MM VARIABLE ANGLE, SELF-DRILLING HEXALOBE SCREW, 16 MM (TI-6AI-4V ELI)
Common Device Name
SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6567094
Report Number2027467-2017-00027
Device Sequence Number981560
Product Code KWQ
UDI-Device Identifier00844856067349
UDI-Public00844856067349
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K102820
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number71240-16
Device Catalogue Number71240-16
Device Lot Number7964602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2017
Initial Report FDA Received Date05/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;